Oregon, 2012

High Surf in Oregon, March 12, 2012

March 12, 2012 · NWS MFR · 2 events in 2 counties and zones

Along with the storms, heavy swell moved into the coastal waters, which created high surf conditions along the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Along with the storms, heavy swell moved into the coastal waters, which created high surf conditions along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 12, 7:58 AM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 12, 7:58 AM PST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PDT MON MAR 12 2012

.DISCUSSION...THE LOW CENTER HAS DEEPENED TO NEAR 970MB OFF THE
VANCOUVER COAST...AND IS GENERATING HIGH WINDS OVER NORTHERN
CALIFORNIA AND SOUTHERN OREGON THIS MORNING. EXPECT WINDS TO
GENERALLY INCREASE DURING THE DAY AS THE SOUTH TO NORTH PRESSURE
GRADIENT TIGHTENS. WE HAVE ADDED ROSEBURG TO THE WIND ADVISORY
AREA TODAY...AS OBSERVATIONS INDICATE 30 MPH WINDS AT ABOUT 1000
FEET...AND THESE SHOULD MIX DOWN TO THE VALLEY SURFACE LATER THIS
MORNING.

MODERATE TO HEAVY PRECIPITATION WILL FOLLOW THE WIND THIS
EVENING...OVERNIGHT...AND INTO TUESDAY MORNING. 3 TO 5 INCHES OF
PRECIPITATION IS EXPECTED NEAR THE COAST. HEAVY SNOW WILL IMPACT
THE MOUNT SHASTA AREA IN CALIFORNIA AND KALMIOPSIS IN SOUTHWESTERN
OREGON...AND MODERATE TO HEAVY SNOW WILL AFFECT THE CASCADES.
RIVERS WILL RISE DUE TO THE HEAVY PRECIPITATION. SNOW MAY BRIEFLY
IMPACT AREAS AS LOW AS 2000 FEET...INCLUDING SEXTON
SUMMIT...TUESDAY MORNING. WE WILL BE ANALYZING THAT SITUATION
CLOSELY TODAY.

SEE THE FOLLOWING PRODUCTS FOR MORE DETAILS ON IMPACTS AND LOCATIONS:
WIND--PDXNPWMFR.
SNOW--PDXWSWMFR.
HYDROLOGY--PDXESFMFR.

THE PREVIOUS DISCUSSION BELOW PROVIDES DETAILS ON THE EXPECTED
BREAK BETWEEN WEATHER SYSTEMS ON WEDNESDAY...AND THE NEXT WEATHER
SYSTEM ON THURSDAY AND THE EXTENDED FORECAST.

&&

.AVIATION...CONDITIONS REMAIN PRIMARILY VFR EARLY THIS MORNING
BUT WINDS HAVE BEGUN TO INCREASE AND LOCAL MOUNTAIN OBSCURATIONS
HAVE DEVELOPED AHEAD OF A VERY STRONG COLD FRONT. CEILINGS WILL
LOWER AND SOUTHERLY WINDS ALOFT WILL REACH 35 TO 60 KTS THIS
MORNING. MODERATE TO HEAVY RAIN WITH IFR CIGS/VIS WILL DEVELOP AT
THE COAST BY LATE MORNING AND SPREAD INLAND THROUGH THE AFTERNOON
WITH HEAVY SNOW AND COMPLETE MOUNTAIN OBSCURATION DEVELOPING ABOVE
3000 FEET. THESE HAZARDOUS CONDITIONS WILL SPREAD ACROSS THE
CASCADES AND TO THE EAST SIDE THIS EVENING AND PERSIST ON TUESDAY.
EXPECT WIDESPREAD TURBULENCE WITH THIS STORM...CONTINUING THROUGH
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 503 AM PDT MON MAR 12 2012/

DISCUSSION...THE HEADLINES HAVE BEEN ISSUED. ALL THAT REMAINS IS
FOR THE MUCH ANTICIPATED, RAPIDLY DEEPENING LOW THAT IS OFFSHORE
FROM NORTHERN OREGON CONTINUE ITS TRACK NORTHEASTWARD. WEATHER CONDITIONS
WILL DETERIORATE TODAY AHEAD OF THE ASSOCIATED COLD FRONT. THE
FRONT ITSELF WILL MOVE INLAND TONIGHT AND BE AROUND THE CASCADE
CREST BY THIS TIME TUESDAY MORNING. MODERATE TO HEAVY RAIN WILL
REACH THE COAST AND WINDS WILL BECOME GUSTY AND STRONG ACROSS THE
AREA THIS MORNING. GUSTS OVER THE COASTAL WATERS AND AT THE
COASTAL HEADLANDS WILL REACH HURRICANE FORCE.

THE NORTHERLY TRACK OF THE LOW WILL RESULT IN A RATHER SLOW INLAND
PROGRESSION OF THE HEAVIEST PRECIPITATION AND RESULT IN A LONG
DURATION EVENT WITH IMPACTS FROM THIS STORM CONTINUING THROUGH
TUESDAY. THE HEAVIEST PRECIPITATION AMOUNTS WILL BE ALONG THE
COAST...INTO JOSEPHINE COUNTY AND ALSO THE FAR NORTHERN CALIFORNIA
COAST INTO WESTERN AND SOUTHERN PORTIONS OF SISKIYOU COUNTY.
POSSIBLE IMPACTS INCLUDE HIGH SURF THAT WILL BE HIGHEST AT
SOUTHWEST FACING BEACHES...POWER OUTAGES AND DIFFICULTY DRIVING
HIGH PROFILE VEHICLES AND ALSO HAZARDOUS DRIVING CONDITIONS DUE TO
SNOW WITH A MAJORITY OF THE ACCUMULATION OCCURRING AT ELEVATIONS
ABOVE 3000 FEET FROM THIS EVENING THROUGH TUESDAY MORNING. THE
SNOW LEVEL WILL BE AROUND 4000 TO 4500 FEET THIS AFTERNOON AND
FALL TO AROUND 2000 FEET EARLY TUESDAY MORNING. IT WILL BE EARLY
TUESDAY MORNING BEFORE MUCH PRECIPITATION REACHES THE EAST SIDE
OF THE CASCADES.

PRECIPITATION WILL TAPER OFF ACROSS THE WEST SIDE TUESDAY
AFTERNOON BUT THERE IS SOME UNCERTAINTY REGARDING THE EXTENT TO
WHICH THE COLD FRONT WILL LINGER OVER LAKE...EASTERN SISKIYOU AND
MODOC COUNTIES TUESDAY NIGHT AND PERHAPS EVEN INTO EARLY WEDNESDAY
MORNING.

THERE WILL BE A BREAK BETWEEN SYSTEMS BUT THE AIR MASS WILL REMAIN
MOIST WITH SHOWERS EXPECTED TO LINGER ON WEDNESDAY OVER THE
SIERRA NEVADA AND NORTHWARD INTO SOUTHERN SISKIYOU AND MODOC
COUNTIES. ANOTHER STRONG FRONT IS EXPECTED TO REACH THE COAST
THURSDAY AND SPREAD ANOTHER SWATH OF MODERATE TO HEAVY
PRECIPITATION INLAND FROM THURSDAY MORNING INTO FRIDAY EVENING.

THE WEEKEND IS ANTICIPATED TO BE UNSEASONABLY COLD AND SHOWERY
AS THE PARENT UPPER LEVEL TROUGH SWINGS INLAND TO THE ROCKIES.
THIS WILL LEAVE OUR REGION TO BE AFFECTED BY A SERIES OF WEAK
DISTURBANCES ARRIVING FROM THE NORTHWEST. ANOTHER TROUGH COULD
BEGIN A NEW SERIES OF SUBSTANTIAL WEATHER SYSTEMS EARLY NEXT
WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 AM PDT TUESDAY FOR ORZ030-031.
     HIGH SURF WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ021-022.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
     TUESDAY FOR ORZ027-028.
     HIGH WIND WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ021-022.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY
     ABOVE 2500 FEET FOR ORZ024.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
     TUESDAY FOR ORZ025.
     WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR ORZ023.
     WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR ORZ029.
     WIND ADVISORY UNTIL 2 AM PDT TUESDAY FOR ORZ026.

CA...HIGH WIND WARNING UNTIL 11 AM PDT TUESDAY FOR CAZ085.
     WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR CAZ084.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM PDT
     TUESDAY FOR CAZ082.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
     ABOVE 3000 FEET FOR CAZ080.
     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY FOR CAZ081.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM PDT
     TUESDAY FOR CAZ081.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 2 AM PDT
     WEDNESDAY FOR CAZ083.
PZ...HIGH SURF WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ356.
     STORM WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ356-376.
     HIGH SURF ADVISORY UNTIL 2 AM PDT TUESDAY FOR PZZ310-350.
     HURRICANE FORCE WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ350-370.

SK
Hazardous weather outlook, Mar 12, 6:27 AM PST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
727 AM PDT MON MAR 12 2012

CAZ080>085-ORZ021>031-PZZ350-356-370-376-121530-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
727 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON...SOUTHWEST OREGON AND PACIFIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 12, 10:56 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 3 E GOLD HILL           42.43N 122.99W
03/12/2012  M35 MPH          JACKSON            OR   TRAINED SPOTTER

&&

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, South Central Oregon Coast

When
March 12, 11:21 AM PST to 6:51 PM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The Umpqua Offshore Buoy recorded heavy swell during this interval with a period that was long enough to create high surf warning conditions along the coast.

High Surf, Curry County Coast

When
March 12, 11:21 AM PST to 6:51 PM PST
Where
Curry County Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Umpqua Offshore Buoy recorded heavy swell during this interval with a period that was long enough to create high surf warning conditions along the coast.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360889, 360890.